Blood pressure drug's risks can be lowered

ON CALL

August 23, 1994|By Dr. Simeon Margolis | Dr. Simeon Margolis,Special to The Sun

Q: For many years I have been treated with hydrochlorothiazide for high blood pressure. I am concerned now because a newspaper article mentioned that the use of this drug is associated with an increased risk of sudden death. Should I ask my doctor to prescribe a different medicine?

A: Hydrochlorothiazide (frequently referred to as HCTZ) is one of the thiazide diuretics that is often effective in the treatment of heart failure and hypertension. The thiazides work by promoting the output of salt and water by the kidneys. But HCTZ and other thiazide diuretics also can reduce the amount of potassium in the urine, blood and tissues to levels that are dangerously low; this potassium deficiency is thought to be the reason for an increased incidence of unexpected sudden death in people treated with HCTZ.

Blood potassium levels should be monitored periodically in anyone treated with HCTZ.

The good news is that potassium loss can be minimized or avoided by taking the smallest effective dose of HCTZ, by adding another medication that prevents the excessive excretion of potassium and by replacing lost potassium. Losses can be replaced with a diet containing large amounts of potassium-rich foods, but potassium supplement pills are a more practical approach.

A recent population study showed that higher the dose of HCTZ, the greater the risk of sudden death. The risk was significantly less when potassium supplements were added, but the lowest risk was in those taking a potassium-sparing diuretic along with the HCTZ.

The risk of sudden death with HCTZ is quite small and should not lead people to stop taking this valuable drug.

Dr. Margolis is professor of medicine and biological chemistry at the Johns Hopkins School of Medicine.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.